Contact

Contact   >  FAQ's

FAQ’s

Please see below a number of frequently asked questions. If you cannot find the answer to your question, please use the search at the top of our site, or send us an enquiry.



Our dog suddenly pulls up limping on a hindleg 4-5 times a week

Sounds like there may be a dislocating patella (kneecap) problem. If it gets worse or more frequent, its time to seethe vet. It may require surgery to stop it re-occurring.

Other problems that may be present include lose hip joints, foreign body in the pads- both of which are less likely. Hopefully, it wont worry your dog too much.

See also... Dislocating Patellas


My dog has seizures when it exercises

I suspect the dog is either throwing off some irregular heatbeats, running out of sugar in the blood, or over-heating.

If your vet has seen an abnormal ECG showing irregular heartbeats,they will probably want to start your dog on some type of medication to try and stop them.

I would also take the dog's temperature whilst exercising every 5-10 minutes to see if this is a problem.

Diagnosing low blood glucose is difficult unless the vet goes with you and collects blood samples during the exercise. Maybe a response to some high energy snack foods given during exercise would be a pointer as to this being the problem. 

Ask your vet to run x-rays and run blood tests to make sure there is no other health problem causing the irregular heartbeat.

If, despite therapy, the problem continues, then ask for a referral to a specialist vet cardiologist who may want to attach a monitor to your dog for 2-3 days to record the hear rhythm whilst your dog is playing and collapsing.


My dog is 3-4 years old, and she’s STILL messing in the house!!!

Have a read of my dog behaviour pages. There is plenty of information there on toileting problems. You may need to ask your vet for some Clomicalm to speed up re-training programme results.


Is Vetmedin better for my dog who is on Fortekor and Lasix?

Usually, we start with Lasix and Fortekor. If your dog is wheezing, it may be due to either the large amount of fluid in the abdomen pressing on the diaphragm, or there may be left sided heart failure as well.

It may be a good idea to repeat chest x-rays to see if the enlarged heart is impinging on the windpipe where it splits into two. If so, maybe add a cough suppressant and/or a drug called Theophylline or Codeine to try and minimise the reaction of the windpipe to this compression.

Changing to Enalapril probably won’t make much difference- it’s just another drug similar to Fortekor.

Salt restriction is important- maybe ask your vet for Hills H/D or equivalent low salt diet.

I like to run bloods before starting and after 4-5 days to check renal and liver function.

Ask your vet if they can record the blood pressure. If it is elevated despite current therapy, your vet may add Norvasc to the regime.
An accurate weight needs to be recorded each day to monitor fluid removal (1ml=1gm) If the fluid fails to shift, and the kidneys are handling the Lasix, your vet may be better off adding a second diuretic eg Spironolactone to the regime.

If it still fails to shift, then a third diuretic eg Hydrochlorothiazide may be tried.

Usually, when adding these extra diuretics in, we do it on 2-3 days of the week rather than each day as they can cause problems if used at daily dosing straight away.

Some resistant cases respond better to Lasix injections than Lasix tablets. Discuss the possibility of giving a Lasix injection at home 2-3 times a week if your vet is happy to dispense and show you correct handling.

Vetmedin is a great drug for heart failure cases. For the "Rolls Royce" in heart thrapy, we use Frusemeide (Lasix), Pimobendan (Vetmedin) and an ACE inhibitior (e.g. Fortekor, Enalapril)  


My young dog is lame. Is use of Cartrophen and Rimadyl ok?

Sounds like a good approach to me. Make sure your vet does blood test before starting the Rimadyl to make sure the liver and kidneys can handle it. As a short term treatment in a young dog it should help for a mild sprain  etc. It may be worth taking x-rays of the leg to rule out bone infections, un-united anconeal process or OCD of the shoulder if there is no improvement. Rimadyl is a non-steroidal anti- inflammatory drug (NSAID) so wherever there is inflammation and associated heat and swelling, it is very effective. I have a page on arthritis